2019 Australian Superbike Championship
Round 3 – The Bend Motorsport Park Preview
With Mark Bracks
Thirty-three days between events doesn’t seem such a long time, but thankfully we are now on the verge of the third round of the ASBK at The Bend Motorsport Park (SA) this weekend. It’s going to be a tremendous event – dubbed the “International MotoFest” – as we hook up with the Asian Road Racing Championship (ARRC) for the second year at the new venue.
From a spectator perspective it is an excellent venue to see the majority of the track, as well as the world class facilities of a GP standard international circuit. As an added attraction to local race fans a number of Australian riders will be competing in the new Asian Road Racing Championships Superbike class, led by Broc Parkes.
The “new” venue is an unknown quantity this weekend, albeit a bit better than the first visit. A little over a year ago, the ASBK was the first major motorsport competition to take advantage of the facility. Back then the track was green and the infrastructure was about 90 per cent completed, the rest of the venue was brand new and there had been a reported $1 million of grass seed planted – as being on the edge of a desert, the surrounds tend to be dusty and bone dry.
Besides making it aesthetically more impressive, it serves the purpose of keeping the dust down – somewhat – from the winds that blow off the desert. Hopefully these pristine autumn conditions will continue for the coming weekend with next to no wind, but the forecast contradicts what we wish for with very cool morning temperatures and gusty winds of up to 30 km/h predicted for the weekend…
Tory Herfoss holds the lap record on the championship winning Penrite Honda, but with only three ASBK races held here before, no doubt this will be blown away this weekend, with the dust adding another element to the grip problems that many are talking about.
The recent test had the dynamic Team Ecstar Suzuki duo of Wayne Maxwell and Josh Waters ascend to the top of the time sheets. However as far as working out a favourite for this weekend, that time sheet will be about as meaningful as reading the TAB form guide the day after a hay burner race meeting.
Herfoss dominated Wakefield
At the previous round of the Motul Pirelli Australian Superbike Championships at Wakefield Park, in March, there were surprises, disappointments, season ending incidents, successes and lap records lowered. However the one constant that stood head and shoulders above all the proceedings was the continued dominance of the “Guvna of Goulburn”, Troy Herfoss on the Penrite Honda.
For the fourth year in a row, the defending Australian Superbike Champion ruled the roost on race day as he smacked all opposition to take the double win in the Kawasaki Australian Superbike Championship races, and lowering his own lap record in the closing laps of the opening leg.
The only thing that he didn’t achieve was extending his run of three consecutive pole positions. That honour (and the $500 Elite Roads Pole award), went to re-born Superbike rider, Cru Halliday. He claimed the top spot with the fastest ever lap by a motorcycle at the circuit.
With a brace of impressive second place finishes Halliday confirmed he is a true dark horse for the title after his consistency across the opening two rounds.
Halliday leads the championship from Herfoss as we head to South Australia, with the new draftee into the DesmoSport Ducati Team, Mike Jones, a further eight-points adrift in third.
Aiden Wagner out with injury
Before the weekend at Wakefield Park really got into its stride, it lost a massive amount of gloss and oomph that had had the paddock salivating after the controversial opening round at Phillip Island in February.
A repeat action of Aiden Wagner’s air-to-ground strafing and bombing attack aboard the Landbridge Racing Yamaha R1 failed to eventuate when the pilot crashed in the opening practice session and severely damaged his starboard wing.
Wagner valiantly gritted his teeth and battled through with a severely damaged shoulder that kept popping out of its socket while he was riding the bike. It even popped out at night while he was sleeping.
It’s not the first time he has had trouble. He has had three shoulder reconstructions and this latest incident will ensure it is operation number four and he will, more than likely, be out for the season. It is a body blow to the intrigue of the title as he had brought an exciting element of mongrel to the championship. And in a lot of people’s eyes the ASBK needs a bit of that mongrel.
It was saddening to see the Queenslander, sitting dejected during Sunday’s lunchtime Pit Lane Walk, trying to put on a brave face as he autographed his posters for the many fans in attendance. Luckily he is left-handed. You have to shake your head in bewilderment and respect for what many motorcycle racers put themselves through for their chosen sport.
Troy Herfoss – Penrite Honda Racing
While it was a disappointment to see the slow and painful, demise of Wagner’s season, it was refreshing to see “The Guvna” walking around the Goulburn paddock, a spring in his step that was definitely missing at Phillip Island, a few weeks previously where he had an absolutely wretched week splitting his time between WSBK and ASBK fields.
The less that is said about the WSBK challenge the better, and in the domestic races he finished with 9-6-7 results to be in sixth place in the championship coming into Wakefield.
The spring in his step and the confidence in his voice became more apparent as the weekend went on. Back on his home track was the best medicine to get his title defence heading upwards. Being in front of a very healthy bunch of locals could only but lift him to another level as he attempts to be the first rider since Jamie Stauffer, in 2006-07, to successfully defend his title.
Anyone who discounts that he cannot do the double better have a dozen eggs at the final round at Eastern Creek in early November.
There was no denying Herfoss. He again demonstrated his affinity for tight, twisty and challenging tracks. He may have qualified third fastest beside Halliday and Wayne Maxwell (who has quickly acquainted himself with the Team Suzuki Ecstar GSX-R1000R), but he was still on the all-important front row.
Herfoss has a secret groove around the tight, twisty and at times bumpy 2.2 km layout. More akin to a “Scalextric” groove. If he gets in front, put down the glasses. He also has a unique setup by holding one gear from turn two all the way to the final turn, that allows him to keep the bike settled and really attack the laps on what he calls a real rider’s track.
It’s not only Wakefield’s tightness that Herfoss excels in. Take last year for instance. Herfoss reigned supreme at Morgan Park to take the double (to follow up on from his win in the second race at the previous round at Hidden Valley in Northern Territory), and then wrapped up the title in 2018 with a win in the first race at Winton a few weeks later to record four wins in a row on his way to a second title in three years.
But the weekend wasn’t all about the dominance of Herfoss and the demise of Wagner’s title assault. There were plenty of subplots to keep the cauldron bubbling away, with a two-pronged attack coming to the fore.
After a dominant display at Wakefield last year, Herfoss went on to win the round taking out two of the three races at The Bend as well as the lap record. He was never headed in the championship lead for the remainder of the year.
While Herfoss may have the historical consistency going into the third round, the man leading the title and undoubtedly supremely determined to keep it will be Cru Halliday on the Yamaha Racing Team R1M. As I have stated a few times this year, he is my true dark horse for the title and I reckon this weekend the track may well play into his hands.
Cru Halliday – Yamaha Racing Team
Last year, Halliday continued his domination of the Supersport field at The Bend and this experience should hold him in good stead. While he changed his riding style last year for the Supersport bike, this in turn has changed his language on the Superbike. His lines are a little different, as he incorporates a bit of what he learned being back on the Supersport machine. With 18 corners on the undulating surface of The Bend, he may just have the ingredients to even increase his title lead.
Halliday has won Superbike races before – as a factory rider and as a privateer (2017). Now back on a fully supported ride in the premier class he has brought some of that refinement with him and is carrying more corner speed than the majority of the field.
You only have to go out trackside to do some corner split times to see that. Halliday is riding with the confidence that comes with winning and with such a dominant performance in last year’s Supersport title, he has brought his A-game to the premier class.
Mike Jones – DesmoSport Ducati
Mike Jones is proving again that he has what it takes. In recent years he has been an occasional visitor to the ASBK, as he predominantly chased his dreams to compete overseas and get back to where he was; racing in MotoGP and other top level competition in Europe.
This year, the opportunities were evaporating and he borrowed a bike off Matt Harding to compete in the opening round. It garnered impressive results including a new lap record – the first ASBK rider to dip into a 1:31 lap at Phillip Island.
Every cloud has a silver lining and this is true for the Troy Bayliss/Ben Henry owned team. Bayliss’ championship aspirations evaporated in the second race of the year at Phillip Island when he suffered his second huge crash of the weekend, damaging the ring finger on his right hand so badly that it required surgery.
It was another blow to the championship as Troy has his own fair share of mongrel, and he appeared to be in the frame of mind and fitness to really take it to his younger rivals. Hopefully, he will make a return at the next round at Morgan Park aboard the new V4.
With the unfortunate withdrawal of Troy Bayliss from the second round, a ride on a top flight team was presented to Jones on a plate. He grabbed the plate and devoured the contents.
From the outset of Friday practice Jones looked comfortable as he became reacquainted with the bike and the team he last rode for in 2016. Jones also claimed the 2015 title on a Kawasaki, at that time the championship was at its nadir with no factory participation, as instead the majority of top flight teams were participating in Terry O’Neill’s Australasian FX Superbike Championship.
In just two rounds this year, Jones has demonstrated that he has the ammunition to reclaim the title, and this time around it would no doubt be so much sweeter for the depth of this field is so much deeper than in 2015. No doubt the overseas experience has been of a benefit ,but his pedigree in Australian racing is very impressive.
It is a much needed boost for Jones as the opportunity he was looking for in Europe failed to materialise, so it opens the way for him to make a huge impact on the domestic scene, as well as keeping his name in the frame for future overseas forays.
Ben Henry – DesmoSport Ducati
“We’re looking forward to racing this weekend. It’s a challenging track, and the surface means the winner this weekend might not be the outright fastest, but instead, the rider that can be consistently quick while preserving grip in the Pirelli’s throughout the race. Mike hasn’t raced here before, but he rode well in the test, and looked really comfortable on-track, so together with Troy (Bayliss) and Paul (Free), I’m looking forward to helping him get some more strong results.”
Troy Bayliss will not be on track but will be at the track.
“It was great to finally get the V4R out for a shakedown during testing for this weekend’s racing.” Said Troy. “It was a really good first impression, and I’d love to see it on-track this weekend, but with only one bike and still some work to do on settings, it’s just not quite ready to race yet. Mike had a solid test on the Panigale FE and with his style and feedback, will be in contention again as we chase the 2019 ASBK Championship.”
Wayne Maxwell – Team Suzuki ECSTAR
Discount any rider at your peril but Maxwell will be geed up for a stellar performance. He needs to pulls back points on the leaders after that much well publicised incident with Wagner at Phillip Island in February damaged his points tally.
With the tightness of the championship a rider can really only afford one bad race result throughout the year, if he is going to stay in contention Maxwell is hoping that his misfortune is behind him.
Ones that will be equally determined to get their title chase back on track will be three-times champions, Josh Waters and Glenn Allerton.
Josh Waters – Team Suzuki ECSTAR
Josh finished third overall at the opening round but in reality his results are only a poofteenth off securing a better result, such is the level of competition and the depth of talent in the field. In the opening round he finished third overall, stating that he was happy with the 5-3-5 results.
His then new team-mate, Maxwell, led him home in the opening leg, however he was in front until that incident in leg two. In the final race for the weekend Waters did beat his team-mate, but Maxwell was pretty well battered and at the finish line the gap between the pair was just 0.085 second, and Josh’s fastest lap in that race was just 0.082s faster.
In the other two races a fit Maxwell also carded the fastest lap times of the pair. They might have been only a tenth or so quicker but to a top line rider, the difference doesn’t matter. It’s the fact that his team-mate is faster and higher up the leader board.
The positive foundation of the opening round was negated at Goulburn as he could only manage a brace of sixth-place finishes. More worrying was the gap as in race one he was a massive 13-seconds behind the race winner, and in leg two over eight-seconds behind after 13 laps – a similar gap to leg one at the same distance…
As we head west to South Australia Josh is running fourth in the title, only 16-points off the title lead and in front of his team-mate.
Last year at the Bend was where Waters’ title aspirations were derailed somewhat with electronic glitches in the Gixxer and brake problems then giving the then defending champion nightmares, his strong start to the year had started to unravel.
I expect that Josh will do something special this weekend. The 32-year-old from Mildura needs a solid bag of points. The test confirmed that he is very much in the game, but he won’t be happy if he doesn’t lead his team-mate home in both races as the series approaches the halfway point.
Glenn Allerton – Maxima Oils Next Gen Motorsports BMW
This first two rounds of this year’s chase have been a challenge for Allerton who sits in a lowly 10th position on the Maxima Oils, Next Gen Motorsports BMW. At the beginning of the year the team took a gamble and switched to Dunlop rubber which necessitated a change of set-up and development for the different characteristics of the rubber.
Additionally there is not a lot of development work being carried out on the S 1000 RR engine as the team await delivery of the BMW HP4. This is not expected before the half-way point of the year which no doubt adds to the frustration.
Compounding the situation was the decision after the first round, for a number of reasons, to revert back to the tried, and tested, Pirelli rubber.
Wakefield was a disaster for the team. Leg one arguably gave Allerton his worst on-track result in an ASBK race when he finished 16th. He managed to recover somewhat to finish 11th to cap off a completely forgettable weekend for the team. Hopefully a decent result is awaiting this weekend so we may see a collective smile reappear on the team’s faces.
“I was hugely disappointed about my results at Wakefield Park. I know I can race a lot better than what I did, but sometimes you are going to have those tough days at the office and we certainly had a tough outing last time out. However, this has got me revved up for this weekend to improve on my results and get a better outcome for both myself and the team. I believe The Bend Motorsport Park will be a much better round for myself, as the Maxima BMW S1000RR suits the high speed and corners which the circuit lends its self to. Honestly, we have nothing to lose and everything to gain, so I’m just going to lay it all on the line and go for broke this weekend. After a tough opening two rounds, the team and sponsors deserve a good result and nothing would please me more than to deliver them that for their hard work they have put in. Regarding the Bend Motorsport Park circuit. I really like track and the overall layout. It’s got a bit of everything which makes for a good fun circuit to race on. I’m looking forward to getting back there and hitting the track for the First Practice session on Thursday.”
Bryan Staring – Kawasaki BC Performance Team
Mentioning Dunlop brings us to the Kawasaki BC Performance Team of Bryan Staring. There is no doubting Staring’s talent; he is the only rider to win Australian Championships in 125cc, Supersport and Superbike classes, and also boasts an impressive resume on the world stage.
Similarly to last year, the season has started off pretty well, he was third in the opening race and followed that up with a fourth and a sixth and is in a good spot in fifth overall, on equal points with Maxwell, and just 21-points off the lead.
Staring is a proven race winner but maybe his biggest disadvantage is being the only rider in the leading bunch that is on Dunlop rubber. Also to add to his challenge this weekend, he is doubling up in the ARRC as a replacement rider for Team Kawasaki Thailand.
He will be on the Dunlop control tyres that are used in the Asian championship, but these are different spec’ to what he is running in the Australian title. Maybe that might change this weekend.
Daniel Falzon – Yamaha Racing Team
Herfoss may have put on an impressive display in front of his home town fans, but expect a similar showing from crow-eater, Daniel Falzon on the second of the Yamaha Racing Team R1Ms. The paramedic is eighth on the championship ladder (behind the absent Wagner in seventh), on 65-points, 31-points off his championship-leading team mate, Halliday, and 10-points behind Maxwell and Staring.
Falzon has been within tenths-of-a-second a lap from fighting for the lead in the opening rounds, and with a huge contingent of fans in attendance this weekend he will be digging very deep to ensure he is fighting for the lead.
He gives 100 per cent every time he jumps on the bike but the situation is sure to provide him with a little more incentive and cunning. Besides, what more motivation do you need than when your team-mate is so far in front of you?
The Bend Motorsport Complex
Over qualifying and three races there are 76-points on the table for the main courses of the weekend. Around the table a bunch of rapid riders are poised to savage the offerings. A pack of screeching and screaming hyenas devouring a zebra carcass may be better behaved!
|Live coverage of the third round will be telecast on the weekend|
|Fox Sports Australia|
|LIVE coverage on Saturday and Sunday from 12:00-5:00pm (AEST)|
|LIVE coverage on Saturday and Sunday from 12:00-5:00pm (AEST)|
|LIVE coverage of ASBK races on Sunday from 3:00-5:00pm (AEST)|
|Online streaming live at ASBK.com.au|
|LIVE extended coverage of Friday, Saturday and Sunday available free, with no geo-blocking and no paywalls, via ASBK.com.au HERE|
|THURSDAY 25 APRIL – GATES OPEN 7AM||THURSDAY 25 APRIL – GATES OPEN 7AM||THURSDAY 25 APRIL – GATES OPEN 7AM||THURSDAY 25 APRIL – GATES OPEN 7AM|
|10:00 – 10:30||ARRC AP250||Free Practice 1||30 mins|
|10:40 – 11:10||ARRC SS600||Free Practice 1||30 mins|
|11:20 – 12:00||ARRC ASB1000||Free Practice 1||40 mins|
|12:00 – 12:40||LUNCH||40 mins|
|12:40 – 13:10||ARRC AP250||Free Practice 2||30 mins|
|13:20 – 13:50||ARRC SS600||Free Practice 2||30 mins|
|14:00 – 14:40||ARRC ASB1000||Free Practice 2||40 mins|
|14:50 – 15:50||AUSTRALIAN SUPERSPORT||Free Practice 1||60 mins|
|16:00 – 17:00||KAWASAKI SUPERBIKE||Free Practice 1||60 mins|
|FRIDAY 26 APRIL – GATES OPEN 7AM||FRIDAY 26 APRIL – GATES OPEN 7AM||FRIDAY 26 APRIL – GATES OPEN 7AM||FRIDAY 26 APRIL – GATES OPEN 7AM|
|08:10 – 08:30||YMI SUPERSPORT 300||Free Practice 1||20 mins|
|08:40 – 09:05||AUSTRALIAN SUPERSPORT||Free Practice 2||25 mins|
|09:15 – 09:45||KAWASAKI SUPERBIKE||Free Practice 2||30 mins|
|09:55 – 10:25||ARRC AP250||Free Practice 3||30 mins|
|10:35 – 11:05||ARRC SS600||Free Practice 3||30 mins|
|11:15 – 11:55||ARRC ASB1000||Free Practice 3||40 mins|
|12:05 – 12:25||YMI SUPERSPORT 300||Free Practice 2||20 mins|
|12:25 – 12:55||LUNCH||30 mins|
|12:55 – 13:20||AUSTRALIAN SUPERSPORT||Free Practice 3||25 mins|
|13:30 – 14:00||KAWASAKI SUPERBIKE||Timed Practice||30 mins|
|14:10 – 14:40||ARRC AP250||Qualifying 1||30 mins|
|14:50 – 15:20||ARRC SS600||Qualifying 1||30 mins|
|15:30 – 16:10||ARRC ASB1000||Qualifying 1||40 mins|
|16:20 – 16:45||AUSTRALIAN SUPERSPORT||Qualifying 1||25 mins|
|16:55 – 17:15||YMI SUPERSPORT 300||Qualifying 1||20 mins|
|17:00 – 21:20||AUSTRALIAN SUPERMOTO CHAMPIONSHIP*|
|SATURDAY 27 APRIL – GATES OPEN 7AM||SATURDAY 27 APRIL – GATES OPEN 7AM||SATURDAY 27 APRIL – GATES OPEN 7AM||SATURDAY 27 APRIL – GATES OPEN 7AM|
|08:10 – 08:30||KAWASAKI SUPERBIKE||WARM UP||20 mins|
|08:40 – 08:50||ARRC AP250||WARM UP||10 mins|
|09:00 – 09:15||ARRC SS600||WARM UP||15 mins|
|09:25 – 09:40||ARRC ASB1000||WARM UP||15 mins|
|09:50 – 10:10||YMI SUPERSPORT 300||QUALIFYING 2||20 mins|
|10:20 – 10:35||KAWASAKI SUPERBIKE||QUALIFYING 1||15 mins|
|10:45 – 11:00||KAWASAKI SUPERBIKE||QUALIFYING 2||15 mins|
|11:00 – 11:30||LUNCH||30 mins|
|11:30 – 12:10||ARRC AP250||RACE 1||9 LAPS|
|12:20 – 13:20||ARRC ASB1000||RACE 1||12 LAPS|
|13:30 – 14:20||ARRC SS600||RACE 1||10 LAPS|
|14:35 – 15:00||AUSTRALIAN SUPERSPORT QUALIFYING 2||25 mins|
|15:10 – 15:30||YMI SUPERSPORT 300||RACE 1||7 LAPS|
|15:40 – 16:25||KAWASAKI SUPERBIKE||RACE 1||10 LAPS|
|16:35 – 17:05||AUSTRALIAN SUPERSPORT||RACE 1||8 LAPS|
|17:00 – 22:00||AUSTRALIAN SUPERMOTO CHAMPIONSHIP*||AUSTRALIAN SUPERMOTO CHAMPIONSHIP*||AUSTRALIAN SUPERMOTO CHAMPIONSHIP*|
|SUNDAY 28 APRIL – GATES OPEN 7AM||SUNDAY 28 APRIL – GATES OPEN 7AM||SUNDAY 28 APRIL – GATES OPEN 7AM||SUNDAY 28 APRIL – GATES OPEN 7AM|
|08:00 – 08:10||ARRC AP250||WARM UP||10 mins|
|08:20 – 08:35||ARRC ASB1000||WARM UP||15 mins|
|08:45 – 09:00||ARRC SS600||WARM UP||15 mins|
|09:10 – 09:30||YMI SUPERSPORT 300||RACE 2||7 LAPS|
|09:40 – 10:10||AUSTRALIAN SUPERSPORT||RACE 2||8 LAPS|
|10:20 – 11:00||KAWASAKI SUPERBIKE||RACE 2||10 LAPS|
|11:00 – 11:30||LUNCH||30 mins|
|11:30 – 12:10||ARRC AP250||RACE 2||9 LAPS|
|12:20 – 13:20||ARRC ASB1000||RACE 2||12 LAPS|
|13:30 – 14:20||ARRC SS600||RACE 2||10 LAPS|
|14:35 – 14:55||YMI SUPERSPORT 300||RACE 3||7 LAPS|
|15:05 – 15:50||KAWASAKI SUPERBIKE||RACE 3||10 LAPS|
|16:00 – 16:30||AUSTRALIAN SUPERSPORT||RACE 3||8 LAPS|
|INTERNATIONAL CIRCUIT||4.95 KM|
|LAP RECORD||TROY HERFOSS||CBR 1000 RR||1:52.939|
2019 ASBK Championship Standings